Hospice is giving Dad morphine around the clock. Is that right?

Follow
Share

Had hospice care coming in my Dads home for about a month. Got to be too hard moving him just to go to comode next to bed. Only had morphine a couple times. Put him in hospice facility and now he is given morphine around the clock. I don't believe he is in pain to need it yet. They just give it to him. I was told,"Well, you want him comfortable don't you?" Or,"We're just staying ahead of things." I am so torn. Not sure that is right?

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
faithandlove, I see by the profile that your Dad has cancer... never assume that he isn't in pain with such an serious illness. You want him to be comfortable and not to suffer. Choose what is right for him, not for yourself.
Helpful Answer (0)
Report

They did the same thing to my father. He died within days. It is a kind of legally assisted death in hospice care.
Helpful Answer (0)
Report

Any time you don't understand something that's going on always ask questions.

Having said that, I work in hospice. I administer morphine. The morphine usually comes after the person isn't able to swallow a pain medication anymore. Morphine comes in liquid form. I am a firm believer in staying ahead of the pain. I've seen unmedicated people who were dying and they yell and scream and moan and it's very, very traumatic for the family. When someone is living their last days it's much better to stay ahead of the pain than it is to catch up to the pain. I don't want someone's dying parent to experience even 5 minutes of pain.

Many people at the end of life become unable to verbalize their pain but when they're turned it's evident that they are in pain. I always assume the person is in pain if they're unable to verbalize it. I'd rather err on the side of caution than have that person laying there, unable to speak, locked in their own body and being in pain.
Helpful Answer (2)
Report

What is the downside of morphine around the clock? Is he hallucinating or having any uncomfortable symptoms that might be attributable to the morphine?

Is he unable to communicate with you when you think he otherwise might be able to?

If you think the morphine is causing problems, discuss your reasons and request the dose be adjusted a bit to see if that helps.

But if the morphine is not doing apparent harm, assume it is doing good, and leave it alone.
Helpful Answer (4)
Report

Dying is painful, don't let anyone tell you otherwise. Let the nurses manage the pain meds. If you don't "stay ahead of it" it becomes very difficult to minimize the pain.
Helpful Answer (4)
Report

Find out the dose he is getting, and how often. Check it with his doctor. Does he seem groggy? If he's awake enough to talk to you, I wouldn't worry.

When I look back on my father's dying, I wish I had given him more pain medicine. He wasn't in a lot of pain, but I realize that it probably nagged at him a lot of the time. It made him crabby, and why should a person suffer any unnecessary pain in the last weeks or months of their life?
Helpful Answer (5)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions